Alert archive / Alabama / Flash Flood Warnings in 2022
Flash Flood Warning 27, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 8, 2022, 8:22 AM CDT for Clay County, Talladega County, Alabama. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2022, 8:22 AM CDT (13:22 UTC)
- Expired
- Jun 8, 2022, 11:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 46 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 8:31 AM CDT | FLASH FLOOD | 1 E Oak Grove, AL | MAJOR FLOODING REPORTED NORTHWEST OF SYLACAUGA ON OLD BIRMINGHAM HWY NEAR TOP DOLLAR RECYCLING. VIA SOCIAL MEDIA. |
| Jun 8, 8:56 AM CDT | FLASH FLOOD | Sylacauga, AL | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM SYLACAUGA. WIDESPREAD FLOODING REPORTED IN DOWNTOWN SYLACAUGA, WITH WATER APPROACHING BUILDINGS. |
| Jun 8, 9:21 AM CDT | FLASH FLOOD | 1 E Mignon, AL | MAJOR FLOODING REPORTED NEAR THE AOC FOOD MART ON HWY 21 IN SYLACAUGA. VIA SOCIAL MEDIA. |
| Jun 8, 9:25 AM CDT | FLASH FLOOD | 2 Ene Mignon, AL | MAJOR FLOODING REPORTED AT THE INTERSECTION OF MOATES RD AND OLDFIELD ROAD. WATER WAS FLOWING OVER THE INTERSECTION AND SUBMERGING A RAILROAD CROSSING. VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1215 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 513 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
582
WGUS54 KBMX 081322
FFWBMX
ALC027-121-081630-
/O.NEW.KBMX.FF.W.0027.220608T1322Z-220608T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
822 AM CDT Wed Jun 8 2022
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Southwestern Clay County in east central Alabama...
Southwestern Talladega County in east central Alabama...
* Until 1130 AM CDT.
* At 822 AM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
2 and 3 inches of rain have fallen. The expected rainfall rate is
1 to 2 inches in 1 hour. Additional rainfall amounts of 0.5 to 1
inch are possible in the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sylacauga, Childersburg, Talladega Springs, Oak Grove,
Fayetteville, Gantts Quarry, Mignon, Sylacauga Municipal Airport,
Overbrook, Varnons and Hollins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3310 8646 3323 8640 3321 8610 3310 8610
3310 8612 3310 8613 3310 8617 3310 8622
3310 8624 3310 8625 3310 8626 3310 8627
3310 8631 3310 8634 3310 8638 3310 8640
3310 8642
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR
$$
86/Martin1 follow-up statement
429
WGUS74 KBMX 081627
FFSBMX
Flash Flood Statement
National Weather Service Birmingham AL
1127 AM CDT Wed Jun 8 2022
ALC027-121-081637-
/O.EXP.KBMX.FF.W.0027.000000T0000Z-220608T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay AL-Talladega AL-
1127 AM CDT Wed Jun 8 2022
...FLASH FLOOD WARNING AT 1130 AM CDT THIS MORNING FOR SOUTHWESTERN
CLAY AND SOUTHWESTERN TALLADEGA COUNTIES HAS BEEN REPLACED WITH A
FLOOD WARNING...
LAT...LON 3310 8646 3323 8640 3321 8610 3310 8610
3310 8612 3310 8613 3310 8617 3310 8622
3310 8624 3310 8625 3310 8626 3310 8627
3310 8631 3310 8634 3310 8638 3310 8640
3310 8642
$$
86/MartinWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 6:56 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 8, 6:56 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 656 AM CDT Wed Jun 8 2022 .UPDATE... Morning Update and 12Z Aviation. && .SHORT TERM... /Updated at 648 AM CDT Wed Jun 08 2022/ Didn't expect quite as much overnight rainfall as we have gotten. With the expected additional rainfall today, that will only aggravate the situation. Went ahead and issued a flash flood watch for much of the northern half of C AL as a result. We have had 2 to 5 inches across portions of C AL, with more to come. The watch is in effect until 1 am Thurs. 08 Previous short-term discussion: /Updated at 420 AM CDT Wed Jun 08 2022/ Today through Thursday. This AM in the upper levels shortwave feature is moving through the WNW flow across C AL with nocturnal showers and thunderstorms occurring across mainly the N half of the area. This feature will continue EWD this morning into the afternoon. We should see a lull and then another shortwave will go across with more convection for this afternoon into tonight. At the surface, a previous boundary will weaken and give way to a front to push into the area tonight from the NW. We should have enough NW flow to push it through much of the area, but the front may be a little slower with the southerly progress for the SRN half of the area for Thursday. Will keep some low pops in for Thursday to account for it slowing down. Severe messaging remains similar for today for the area. The exception will be for the "timing". With multiple waves, a severe threat will be present today into this evening with enough forcing and instability with the shortwaves. Each area will not have the threat the whole time with two waves and a break in between, but confusion sets in trying to time each one separately for messaging. Strong to severe winds, hail and heavy rain at times will be the threats. The break in between will help with any flooding threats. Will forgo a flood watch at this time, but locally heavy rain may cause problems in spots especially in urban areas. 08 .LONG TERM... /Updated at 345 AM CDT Wed Jun 08 2022/ Friday and Saturday. In the ever changing round of weather, looks like Friday is a little better in terms of severe weather. With the boundary sliding south of our area on Thursday night, it will be tough to get it to slide back north before the next disturbance moves in. Still see a round of strong to severe storms, especially in our southwest. Will re- orient the risk on Friday, but will stay with a marginal/slight risk for now, with the possibility of only needing a marginal as we draw closer. Messaging wise though still looking at hail and wind the bigger threats. The front/boundary will be exiting to our south on Saturday with rain chances shifting to the south. Could be a stronger storm Saturday afternoon in the far southeast, right now chances are too low for any mention of severe storms at this time for Saturday. Sunday through Tuesday. Looking at a period of dry weather coming up for the second half of the weekend and into the early part of the next week. Could sneak out a few isolated showers in the far south on Tuesday as moisture begins to return the area. The bigger issue will be the warmth that will show up. While typical for the summer, we will see several days of 94 to 97 degree weather beginning Monday. With the rainfall we have had there will be some ground moisture that could increase heat indices as well. Right now we remain below heat advisory criteria as some differences in the models are to be accounted for. The current forecast, while in range of the model blends, is on the higher side of the range. With that said the range is only a degree or two, so confidence in seeing some mid to upper 90s is growing. Will continue to fine tune the forecast over the next few days and see if any heat products will be needed. For now though make plans if you will be outdoors for a prolonged period next week to stay hydrated. 16 && .AVIATION... 12Z TAF Discussion. Multiple rounds of showers and thunderstorms will be possible across C AL with NW flow shortwave activity. Some MVFR or possibly lower cig/vsbys will be possible with convection at times. The first wave is past TCL but will continue to affect BHM/EET/ASN/ ANB over the next few hours as it progresses EWD. A few light showers are possible further S at MGM/TOI. Later this afternoon and evening convection could spread further S affecting more of the TAFs with a second round of storms. Some lower MVFR/IFR cigs are possible behind the storms late tonight after midnight. 08 && .FIRE WEATHER... Several rounds of rain and thunderstorms are expected through Thursday, as shortwaves interact with a frontal boundary. Minimum afternoon RH values will be above 40 percent each day. 20ft winds will be from the southwest to west at 5-10mph through today and then become northwesterly Thursday. Rain returns on Friday and exits again by Saturday night. Dry conditions once again on Sunday with warmer temperatures in by next week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 87 66 86 60 85 / 80 80 10 0 50 Anniston 87 69 86 63 86 / 80 80 20 0 40 Birmingham 88 70 88 65 87 / 80 50 10 0 50 Tuscaloosa 91 70 89 66 87 / 50 20 20 0 50 Calera 89 72 88 68 87 / 60 40 20 0 50 Auburn 88 71 88 68 88 / 60 50 20 0 40 Montgomery 93 74 93 70 92 / 20 40 20 10 40 Troy 93 72 92 69 92 / 20 20 40 10 50 && .BMX WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for the following counties: Bibb...Blount...Calhoun...Cherokee...Chilton...Clay...Cleburne... Coosa...Etowah...Fayette...Jefferson...Marion...Randolph... Shelby...St. Clair...Talladega...Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jun 8, 4:43 AM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 443 AM CDT Wed Jun 8 2022 ALZ011>015-017>050-091245- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 443 AM CDT Wed Jun 8 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Strong to severe storms may occur today into this evening across Central Alabama. Multiple waves of convection are expected with breaks in between. Damaging winds and large hail will be the main threats. Heavy rainfall may also lead to localized flooding in urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another system is expected to move into the area Friday afternoon through Friday night. This could lead to severe storms capable of producing damaging winds and large hail, mainly across the southwest half of Central Alabama. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today into this evening and again on Friday. 08
In the hours before
Local storm report, Jun 8, 7:49 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
749 AM CDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 AM FLASH FLOOD 1 SSE MEADOWBROOK 33.39N 86.69W
06/08/2022 SHELBY AL PUBLIC
CAHABA VALLEY ROAD WAS IMPASSIBLE NEAR
BRIARWOOD CHRISTIAN SCHOOL. A CAR REPORTEDLY
STALLED OUT WHILE TRYING TO TRAVEL ACROSS
THE FLOODED ROADWAY.
&&
GGOGGINSLocal storm report, Jun 8, 7:55 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
755 AM CDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 AM FLASH FLOOD 1 NE UAB CAMPUS 33.51N 86.80W
06/08/2022 JEFFERSON AL PUBLIC
WATER OBSERVED FLOWING OVER THE ROADWAY IN
DOWNTOWN BIRMINGHAM AT 6TH AVE S AND 24TH
STREET. VIA SOCIAL MEDIA.
&&
GGOGGINSLocal storm report, Jun 8, 8:01 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
801 AM CDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 AM FLASH FLOOD HOOVER 33.40N 86.82W
06/08/2022 JEFFERSON AL PUBLIC
MAJOR FLOODING AT HOOVER COUNTRY CLUB DUE TO
WATER RISING ON PATTON CREEK. VIA SOCIAL
MEDIA.
&&
GGOGGINSLocal storm report, Jun 8, 8:06 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 AM CDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 AM FLASH FLOOD COLUMBIANA 33.18N 86.61W
06/08/2022 SHELBY AL PUBLIC
FLOODING REPORTED IN DOWNTOWN COLUMBIANA ON
COLLEGE STREET. PARKING LOTS WERE FLOODED
AND WATER WAS OVER THE ROADWAY. VIA SOCIAL
MEDIA.
&&
GGOGGINSLocal storm report, Jun 8, 8:10 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
810 AM CDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 AM FLASH FLOOD 1 ENE BJCC 33.53N 86.80W
06/08/2022 JEFFERSON AL PUBLIC
FLOODING ON 31ST STREET NORTH NEAR KIRBYS
TRUCK PARTS CAUSING CARS TO STALL OUT IN THE
DEEP WATER. VIA SOCIAL MEDIA.
&&
GGOGGINSLocal storm report, Jun 8, 8:20 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
820 AM CDT WED JUN 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM FLASH FLOOD 2 NW RUFFNER MOUNTAIN 33.58N 86.72W
06/08/2022 JEFFERSON AL BROADCAST MEDIA
MAJOR FLOODING CAUSED BY VILLAGE CREEK RISES
ON 1ST AVE NORTH NEAR THE ROEBUCK GOLF
COURSE.
&&
GGOGGINSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:06 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cleburne | 66 min |
| Jun 7, 7:08 PM CDT | Special Weather Statement | BMX | DeKalb | 52 min |
| Jun 7, 8:12 PM CDT | Flash Flood Warning | BMX | Calhoun, Cleburne | 110 min |
| Jun 7, 10:00 PM CDT | Areal Flood Warning | BMX | Etowah | 8 hr |
| Jun 8, 1:37 AM CDT | Areal Flood Advisory | BMX | Walker, Winston | 3 hr |
| Jun 8, 2:34 AM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 5 hr |
| Jun 8, 2:56 AM CDT | Special Weather Statement | BMX | Shelby | 34 min |
| Jun 8, 3:01 AM CDT | Areal Flood Advisory | BMX | Chilton, Shelby | 119 min |
| Jun 8, 3:14 AM CDT | Special Weather Statement | BMX | Walker | 46 min |
| Jun 8, 3:15 AM CDT | Special Weather Statement | BMX | Bibb | 45 min |
| Jun 8, 3:31 AM CDT | Special Weather Statement | BMX | Bibb | 29 min |
| Jun 8, 3:51 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Tuscaloosa | 24 min |
| Jun 8, 3:56 AM CDT | Special Weather Statement | BMX | Jefferson | 34 min |
| Jun 8, 4:10 AM CDT | Severe Thunderstorm Warning | BMX | Bibb | 26 min |
| Jun 8, 4:30 AM CDT | Flash Flood Warning | BMX | Walker, Winston | 3 hr |
| Jun 8, 4:42 AM CDT | Flash Flood Warning | BMX | Shelby | 3 hr |
| Jun 8, 4:55 AM CDT | Special Weather Statement | BMX | Bibb | 35 min |
| Jun 8, 5:13 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton | 47 min |
| Jun 8, 5:29 AM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jun 8, 5:49 AM CDT | Flood Watch | BMX | Bibb, Blount, Calhoun, Cherokee, Chilton, Clay and 13 more | 19 hr |
| Jun 8, 6:57 AM CDT | Special Weather Statement | BMX | Chilton, Coosa | 48 min |
| Jun 8, 7:18 AM CDT | Flash Flood Warning | BMX | St. Clair, Shelby, Talladega | 3 hr |
| Jun 8, 7:46 AM CDT | Areal Flood Warning | BMX | Jefferson, Shelby | 17 hr |
| Jun 8, 11:27 AM CDT | Areal Flood Warning | BMX | Clay, Talladega | 5 hr |
| Jun 8, 12:49 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 41 min |
| Jun 8, 12:55 PM CDT | River Flood Warning | BMX | Bibb, Jefferson, Shelby | 8 hr |
| Jun 8, 1:17 PM CDT | River Flood Warning | BMX | Jefferson | 17 hr |
| Jun 8, 1:32 PM CDT | Special Weather Statement | BMX | Marion | 28 min |
| Jun 8, 1:42 PM CDT | Special Weather Statement | BMX | Bibb | 33 min |
| Jun 8, 2:12 PM CDT | Special Weather Statement | BMX | Shelby | 48 min |
| Jun 8, 2:32 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 43 min |
| Jun 8, 2:59 PM CDT | Special Weather Statement | BMX | Talladega | 46 min |
| Jun 8, 3:25 PM CDT | Special Weather Statement | BMX | Jefferson | 35 min |
| Jun 8, 3:42 PM CDT | Special Weather Statement | BMX | St. Clair | 48 min |
| Jun 8, 3:57 PM CDT | Special Weather Statement | BMX | St. Clair | 33 min |
| Jun 8, 4:10 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 27 min |
| Jun 8, 4:48 PM CDT | Areal Flood Warning | BMX | Clay, Talladega | 4 hr |
| Jun 8, 5:32 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 58 min |
| Jun 8, 5:55 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 35 min |
| Jun 8, 6:03 PM CDT | Special Weather Statement | BMX | Winston | 27 min |
| Jun 8, 6:07 PM CDT | Special Weather Statement | BMX | Lamar | 38 min |
| Jun 8, 6:14 PM CDT | Special Weather Statement | BMX | Fayette, Walker | 46 min |
| Jun 8, 6:18 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 42 min |
| Jun 8, 6:25 PM CDT | Special Weather Statement | BMX | Marion | 50 min |
| Jun 8, 6:35 PM CDT | Special Weather Statement | BMX | Walker | 40 min |
| Jun 8, 6:52 PM CDT | Flash Flood Warning | BMX | Marion, Winston | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.